Fatal Diphenhydramine Intoxication in Infants

    Volume 48, Issue 2 (March 2003)

    ISSN: 0022-1198

    CODEN: JFSOAD

    Published Online: 1 March 2003

    Page Count: 4


    (Received 15 October 2002; accepted 19 October 2002)

    Abstract

    Diphenhydramine is an antihistamine available in numerous over-the-counter preparations. Often used for its sedative effects in adults, it can cause paradoxical central nervous system stimulation in children, with effects ranging from excitation to seizures and death.

    Reports of fatal intoxications in young children are rare. We present five cases of fatal intoxication in infants 6, 8, 9, 12, and 12 weeks old. Postmortem blood diphenhydramine levels in the cases were 1.6, 1.5, 1.6, 1.1 and 1.1 mg/L, respectively. Anatomic findings in each case were normal. In one case the child's father admitted giving the infant diphenhydramine in an attempt to induce the infant to sleep; in another case, a daycare provider admitted putting diphenhydramine in a baby bottle. Two cases remain unsolved; one case remains under investigation.

    The postmortem drug levels in these cases are lower than seen in adult fatalities. We review the literature on diphenhydramine toxicity, particularly as it pertains to small children, and discuss the rationale for treating these cases as fatal intoxications.


    Paper ID: JFS2002121

    DOI: 10.1520/JFS2002121

    ASTM International
    is a member of CrossRef.

    Author
    Title Fatal Diphenhydramine Intoxication in Infants
    Symposium , 0000-00-00
    Committee E30